High Wind, Du Page
- When
- April 20, 7:16 PM CST
- Where
- Du Page forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
A line of showers moved across parts of northern Illinois during the evening of April 20th producing strong wind gusts. A wind gust to 61 mph was measured at the Dupage Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of showers moved across parts of northern Illinois during the evening of April 20th producing strong wind gusts. A wind gust to 61 mph was measured at the Dupage Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 20, 5:32 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Mon Apr 20 2020
.SHORT TERM...
340 PM CDT
Through Tuesday...
After a sunny and calm start to the day, winds have really picked
up this afternoon with gusts to 25-30 kts ongoing areawide with
the occasional higher gust. This is expected to continue through
this evening thanks to deep mixing and a tightening pressure
gradient ahead of an advancing cold front.
RH values quickly dropped late this morning as drier air mixed
down to the surface pushing us closer to Red Flag criteria when
combined with the gusty winds and dry fuel moisture. Higher dew
points have advected in from the west which has helped to lessen
the fire risk across our western zones. Some areas still have RH
values below 30 this afternoon so will continue to message
elevated fire risk through early evening.
We also continue to monitor the potential for showers and
isolated thunderstorms this evening as the cold front sweeps
across the area. A line of showers extending from north central
Iowa to the UP of Michigan is drifting southeast toward the area.
Hi-res guidance continues to indicate that this line will sustain
itself long enough to push across the area. Although this will
likely be in the form of elevated showers, we could certainly see
some isolated strong wind gusts and the occasional rumble of
thunder as they move into far northern Illinois.
By late Monday night the trough axis shifts east placing us in
northwest flow aloft. This will help the northwest surface winds
remain quite breezy overnight and through the day on Tuesday
thanks to the cold air advective regime allowing for sufficient
mixing of stronger winds aloft to reach the surface. The
persistent NW winds will also result in high waves across our NW
Indiana shoreline with forecast wave heights approaching
Lakeshore Flood Advisory criteria for Porter county, IN. Have
held off on issuing it with this forecast package but will need to
continue to monitor this potential given the high lake levels.
Highs tomorrow will be notably cooler tomorrow in the 50s across
the area, with even cooler temps in the 40s expected across NW
Indiana thanks to onshore flow.
Petr
&&
.LONG TERM...
310 PM CDT
Tuesday Night through Monday...
The extended forecast has unsettled periods with some trend to a
more wet later Friday into Saturday, but plenty of time for that
to naturally change especially with the forcing mechanism being a
closed upper low. Otherwise, Wednesday still has a chance for
thunderstorms late day and evening north of I-80. Also depending
on how the late week system evolves, within its front/warm
advection sector there could be some thunderstorms too on Friday.
Right now neither of these setups really favor a severe weather
threat for northern Illinois and northwest Indiana.
For Tuesday night into Wednesday, the backside of the eastern
North America trough will be shifting over the Great Lakes,
characterized by a 130 kt upper jet and two or three sheared
waves scooting across. The warm advection zone with this will
already set up late Tuesday night and forcing supportive of some
showers is hinted at over Wisconsin. The area still looks to
remain dry though into Wednesday morning. The 12Z models continue
to hold the same ground for Wednesday as their individual
preceding runs, with the EC nudging a backdoor cold front into the
area where the GFS maintains southwest low-level flow. Both have
notably warm 850-925 mb flow over the area supportive of
temperatures well into the 60s and even 70s over north central
Illinois. Obviously the EC solution would support a much cooler
afternoon in lake adjacent counties with onshore flow.
The jet and the sheared waves will result in low pressure across
the Upper Mississippi Valley Wednesday afternoon. Convergence
ahead of this, including along the probable draped boundary, could
result in some convective development. There's also the
possibility of some convection tied to the warm advection zone to
its east-northeast. The EC continues more supportive of this
chance than the GFS, though the GFS has had a gradual trend toward
the EC the past several solutions. The forecast remains fairly
similar for this period with a chance for showers and thunderstorm
potential noted north of I-80. With the upper jet and attendant
shear shifting east, the potential for sustained, deeper
convection looks to be on the lower side.
The pattern over the area remains one with west-northwest flow
aloft into the latter part of the week. Multiple stronger waves
are seen in guidance solutions including one that is forecast to
develop into a closed upper low in the Great Lakes to Mid-
Mississippi Valley region by Saturday. Going into that, much of
the deterministic global guidance has the area between upper waves
on Thursday, though ensembles show considerable spread. The
pattern favors low-level northeasterly flow, at least near the
lake, and that will result in much cooler lakeside conditions.
This could especially be true Friday into the weekend depending on
how the aforementioned closed system evolves. A deep enough low
and consistent enough of track is indicated by a majority of
12Z guidance to provide a stiff northeast wind. The 12Z EC even
has the column cool enough late Saturday night to produce...yes,
some light snow. Confidence in details with such a closed low
regime slowing down this far out is very low. For now have trended
temperatures cooler on especially Saturday and have boosted rain
chances some.
MTF
&&
.AVIATION...
For the 00Z TAFs...
Aviation forecast concerns:
* Very windy conditions this evening/early overnight hours. Gusts
30+ kts initially from the WSW, shifting NW behind a cold front
late evening. Locally higher gusts possible in showers.
* Period of showers through late evening with approach and
passage of a cold front. Weak instability may support an
isolated thunderstorm, low probability at any particular
terminal.
* Northwest winds remain gusty late tonight/Tuesday, though
gradually diminishing.
Deep surface low pressure was passing north of Lake Superior early
this evening, with a cold front trailing across central WI and
into central IA as of 6 pm CST. Tight surface pressure gradient
southeast of this front was producing strong west-southwesterly
winds across the forecast area, with gusts occasionally 30-35 kt.
An area of showers was immediately ahead of/along the cold front,
and radar extrapolation brings these into KRFD by 00Z, and the
Chicago metro terminals by 01Z or so. Weak convective instability
with these showers has been mixing higher momentum wind to the
surface across southern WI, with 35 to 45 kt gusts in some spots.
Have indicated higher gusts within a tempo for showers at the
terminals this evening. Brief MVFR ceilings/vis possible in rain.
Surface cold front pushes across the area roughly 03Z (KRFD) to
05Z (KGYY), with a wind shift to the northwest. Model forecast
soundings continue to depict the potential for a period of fairly
strong northwest gusts behind the front from late evening through
midnight, as low level cold advection steepens lapse rates and
strong (5 mb/3 hr) surface pressure rises develop into the region
behind the front.
VFR conditions are expected to prevail behind the front with cloud
cover decreasing overnight. Gusty northwest winds persist through
the day Tuesday, though easing gradually through the day. Some
guidance even develops a lake breeze that may approach ORD/MDW
early Tuesday evening.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 7 PM Tuesday.
Small Craft Advisory...IL nearshore waters until 5 PM Tuesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 403 PM CDT Mon Apr 20 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-212115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 403 PM CDT Mon Apr 20 2020 /503 PM EDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Elevated Fire Weather Risk. DISCUSSION... Breezy southwest winds will continue to gust to 30 to 40 mph through the early evening. These gusty winds, combined with low relative humidity have resulted in elevated fire weather conditions. An approaching cold front will bring a threat for gusty showers and perhaps a thunderstorm or two this evening. While severe weather is not expected, locally gustier winds to near 50 mph will be possible under any stronger showers or storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Elevated Fire Weather Risk. Elevated Lakeshore Flood Risk. Wednesday... Limited Thunderstorm Risk. Friday... Limited Thunderstorm Risk. DISCUSSION: Gusty northwest winds will continue on Tuesday. This combined with low relative humidity will result in another day of elevated fire conditions. The gusty winds could also result in a brief period of higher wave action into the Porter County shoreline by Tuesday morning resulting in a threat for minor lakeshore flooding and beach erosion. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east southeast at 40 mph. LMZ740>745-212115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 403 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft including a few gales. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Hazardous conditions for small craft are likely. Wednesday... Limited Thunderstorm Risk. Friday... Limited Thunderstorm Risk. Saturday and Sunday... Hazardous conditions for small craft are likely. Petr Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville
600 PM CDT Mon Apr 20 2020
ILZ003>006-008-210000-
Lake IL-Boone IL-McHenry IL-Winnebago IL-Ogle IL-
600 PM CDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...NORTHERN
OGLE...WINNEBAGO...NORTHERN MCHENRY AND BOONE COUNTIES UNTIL 700 PM
CDT...
At 559 PM CDT, Doppler radar was tracking a line of gusts showers
along a line extending from near Palmyra to near Brodhead to near
Lena. Movement was southeast at 35 mph.
Wind gusts of 45 to 50 mph will be possible with these showers.
Locations impacted include...
Rockford, Belvidere, Woodstock, Loves Park, Machesney Park, Antioch,
Harvard, South Beloit, Rockton, Wonder Lake, Mount Morris, Rockford
Airport, Roscoe, Spring Grove, Poplar Grove, Byron, Cherry Valley,
Winnebago, Polo and Pecatonica.
LAT...LON 4249 8803 4194 8969 4220 8969 4220 8940
4250 8940
TIME...MOT...LOC 2259Z 319DEG 30KT 4283 8852 4256 8937 4237 8988
BirkSpecial Weather Statement
National Weather Service Chicago/Romeoville
706 PM CDT Mon Apr 20 2020
ILZ003>006-008-010>013-019-020-103-104-210100-
Kane IL-Boone IL-De Kalb IL-McHenry IL-DuPage IL-Northern Cook IL-
Ogle IL-Lee IL-Lake IL-Kendall IL-Winnebago IL-Central Cook IL-
La Salle IL-
706 PM CDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENDALL...LAKE...
NORTHWESTERN LA SALLE...LEE...SOUTHEASTERN OGLE...DE KALB...
SOUTHEASTERN WINNEBAGO...KANE...MCHENRY...NORTHERN DUPAGE...NORTHERN
COOK AND SOUTHERN BOONE COUNTIES UNTIL 800 PM CDT...
At 704 PM CDT, Doppler radar was tracking gusty showers along a line
extending from 12 miles east of Racine to near Emerson.
Movement was southeast at 35 mph.
Wind gusts up to 45 to 50 mph will be possible with these
showers.
Locations impacted include...
Chicago, Aurora, Naperville, Elgin, Waukegan, Arlington Heights,
Evanston, Schaumburg, Palatine, Skokie, Des Plaines, Mount Prospect,
Wheaton, Hoffman Estates, Glenview, Elmhurst, Lombard, Buffalo Grove,
Carol Stream and Carpentersville.
LAT...LON 4249 8780 4227 8783 4198 8765 4145 8917
4158 8917 4159 8956 4163 8963 4193 8963
4193 8967 4194 8966 4250 8818
TIME...MOT...LOC 0004Z 307DEG 32KT 4269 8755 4185 8980
RATZERSpecial Weather Statement
National Weather Service Chicago/Romeoville
812 PM CDT Mon Apr 20 2020
ILZ006-011>013-019>021-103>106-210215-
Lake IL-Kane IL-Grundy IL-De Kalb IL-Southern Cook IL-DuPage IL-
Northern Cook IL-Kendall IL-Central Cook IL-Northern Will IL-
La Salle IL-
812 PM CDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...SOUTHEASTERN LAKE...
NORTHEASTERN LA SALLE...NORTHWESTERN WILL...SOUTHERN DE KALB...
NORTHEASTERN GRUNDY...KANE...DUPAGE AND COOK COUNTIES UNTIL 915 PM
CDT...
At 811 PM CDT, Doppler radar was tracking gusty showers along a line
extending from 10 miles northeast of Kenilworth to near Waterman.
Movement was southeast at 35 mph.
Wind gusts up to 50 mph will be possible with these showers.
Locations impacted include...
Chicago, Aurora, Joliet, Naperville, Elgin, Cicero, Arlington
Heights, Evanston, Schaumburg, Bolingbrook, Palatine, Skokie, Des
Plaines, Orland Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates and Oak Park.
LAT...LON 4213 8774 4206 8767 4190 8761 4190 8760
4188 8762 4185 8761 4173 8752 4146 8817
4146 8825 4143 8825 4137 8840 4171 8894
4179 8894 4225 8782
TIME...MOT...LOC 0111Z 296DEG 32KT 4217 8754 4172 8872
BirkThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883724.